There are a number of drugs a person with UC should avoid, as they may make their symptoms worse. These can include NSAIDs, some antibiotics, certain supplement ingredients, and some live vaccines.
Ulcerative colitis (UC) is a form of inflammatory bowel disease (IBD). It causes a person’s immune system to react abnormally,
A person with UC may experience some of the following symptoms:
- rectal bleeding
- bloody stools
- abdominal cramping
- abdominal pain
- mucus in the stool
- the urge to have a bowel movement even when the bowel is empty
These symptoms often appear during flare-ups. Flare-ups often occur before a period of remission where the person will experience very few or no symptoms at all.
Taking the correct medication and avoiding certain medication mistakes can help a person lessen the frequency or severity of these flare-ups.
Read on to learn about medications a person with UC should avoid or may wish to avoid, and a list of medication mistakes to avoid.
Some medications can make the symptoms of UC worse. A person with UC should avoid taking:
Nonsteroidal anti-inflammatory drugs (NSAIDs)
NSAIDs are common medications that people use to relieve pain, inflammation, and fevers.
These drugs can cause flare-ups in people with UC. If a person with UC does want to take NSAIDs, they should speak to a doctor first.
NSAIDs that a person should avoid include:
Naproxen is another NSAID that people use to treat fever and pain.
Naproxen can worsen the symptoms of UC. One symptom that Naproxen may make worse is gastrointestinal bleeding or perforation.
Aspirin is a common NSAID that people use to relieve minor aches, pains, and fevers. It can also work as an anti-inflammatory or a blood thinner.
There is mixed evidence regarding the effect aspirin has on people with UC. Some medical professionals state that aspirin can worsen the symptoms of UC. However,
A person with UC should speak to their doctor before taking aspirin.
Doctors use antibiotics to treat diseases that bacteria cause. Antibiotics work by destroying or slowing down the growth of bacteria.
If a person with UC uses antibiotics, they may experience a flare-up of symptoms.
If a medical professional prescribes antibiotics to a person with UC for an unrelated infection, the person should make the professional aware of their UC before beginning the treatment.
Some ingredients in supplements
According to the Crohn’s and Colitis Foundation, people should avoid supplements that contain:
- artificial colors
- sugar alcohols
All of these may aggravate a person’s UC symptoms, particularly during a flare-up.
The Crohn’s and Colitis Foundation also adds that people should avoid taking any supplements on an empty stomach.
A person should check with a medical professional before taking any supplements, including herbal supplements, over-the-counter (OTC) medications, and complementary therapies.
Some live vaccines
Live vaccines use a weakened version of the germ that causes a disease. This allows a person to build an immune response to the disease, which can then give a person lifetime protection against it.
However, if a person is taking medication to treat their UC that weakens their immune system, then they may be at a slight risk of infection if they have a live vaccine. This is a low risk and only applies to a small number of live vaccines, including:
- Chickenpox and shingles, or varicella: If the person vaccinated develops a rash, they may be at risk of infection. They should cover up the rash and avoid face-to-face contact until the rash is dry and crusted.
- Rotavirus for babies: A person should practice good hygiene after contact with babies for 2 weeks after vaccination. They should wash their hands well after changing a diaper and before preparing food.
- Nasal spray flu for children: Only severely immunocompromised people are at risk. Mention any concerns to a doctor.
If a person has UC they should discuss any planned vaccines with a medical professional before proceeding.
It is important to remember that the COVID-19 vaccine does not contain a live/intact virus.
A person with UC who takes medicine for another condition should always make their doctors aware of those circumstances. This is because sometimes, other medications can interfere with their UC treatment.
By avoiding the following mistakes a person with UC may be able to improve their symptoms and avoid more regular flare-ups:
Take medication as a doctor has advised
It is important that a person with UC takes their medications as prescribed. This can help ease symptoms and prevent flare-ups from occurring.
Follow a recommended corticosteroid dose
Corticosteroids are common treatments for UC flare-ups. It is important that a person follows their exact dosage over time.
Doctors may prescribe a higher dose that reduces gradually over time.
This is because if a person takes too much of a corticosteroid over a long period, it can put them at a greater risk of a number of problems, including heart problems and mood disorders.
It is important that a person gradually tapers off their use of corticosteroids. This is because instantly or rapidly stopping the course may harm their body.
Do not skip medication when not having a flare-up
UC is a chronic condition that can affect a person for their whole life.
If a person is in remission, they should not assume that their condition is “cured” and stop taking their medication. This is because UC medication often helps the person remain in remission.
Ulcerative colitis is a chronic condition that affects the colon. It causes inflammation which can cause symptoms like diarrhea, rectal bleeding, and abdominal pain.
A person with UC may wish to avoid some medications that may worsen their UC symptoms. These include some NSAIDs such as ibuprofen, naproxen, and possibly aspirin. Some antibiotics may also make symptoms of UC worse.
A person with UC should avoid some supplements which can make their symptoms worse. They may also wish to discuss planned vaccines with their doctor before receiving them.